Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Schur orthogonality relations and invariant sesquilinear forms

Author: Robert W. Donley Jr.
Journal: Proc. Amer. Math. Soc. 130 (2002), 1211-1219
MSC (2000): Primary 22D10, 22E46
Published electronically: August 29, 2001
MathSciNet review: 1873799
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Important connections between the representation theory of a compact group $G$ and $L^{2}(G)$ are summarized by the Schur orthogonality relations. The first part of this work is to generalize these relations to all finite-dimensional representations of a connected semisimple Lie group $G.$ The second part establishes a general framework in the case of unitary representations $(\pi , V)$ of a separable locally compact group. The key step is to identify the matrix coefficient space with a dense subset of the Hilbert-Schmidt endomorphisms on $V$.

References [Enhancements On Off] (What's this?)

  • [Ba] V. Bargmann, Irreducible unitary representations of the Lorentz group, Ann. of Math. (2) 48 (1947), 568–640. MR 0021942 (9,133a)
  • [Ca] A. L. Carey, Square-integrable representations of non-unimodular groups, Bull. Austral. Math. Soc. 15 (1976), no. 1, 1–12. MR 0430146 (55 #3153)
  • [Di] Jacques Dixmier, 𝐶*-algebras, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1977. Translated from the French by Francis Jellett; North-Holland Mathematical Library, Vol. 15. MR 0458185 (56 #16388)
  • [Do] R. W. Donley, Jr., Orthogonality relations and harmonic forms for semisimple Lie groups, J. Funct. Anal. 170 (2000), 141-160. CMP 2000:07
  • [DM] M. Duflo and Calvin C. Moore, On the regular representation of a nonunimodular locally compact group, J. Functional Analysis 21 (1976), no. 2, 209–243. MR 0393335 (52 #14145)
  • [Go] Roger Godement, Sur les relations d’orthogonalité de V. Bargmann. I. Résultats préliminaires, C. R. Acad. Sci. Paris 225 (1947), 521–523 (French). MR 0021944 (9,134a)
    Roger Godement, Sur les relations d’orthogonalité de V. Bargmann. II. Démonstration générale, C. R. Acad. Sci. Paris 225 (1947), 657–659 (French). MR 0021945 (9,134b)
  • [K1] Anthony W. Knapp, Representation theory of semisimple groups, Princeton Mathematical Series, vol. 36, Princeton University Press, Princeton, NJ, 1986. An overview based on examples. MR 855239 (87j:22022)
  • [K2] Anthony W. Knapp, Lie groups beyond an introduction, Progress in Mathematics, vol. 140, Birkhäuser Boston, Inc., Boston, MA, 1996. MR 1399083 (98b:22002)
  • [Ma] George W. Mackey, The theory of unitary group representations, University of Chicago Press, Chicago, Ill.-London, 1976. Based on notes by James M. G. Fell and David B. Lowdenslager of lectures given at the University of Chicago, Chicago, Ill., 1955; Chicago Lectures in Mathematics. MR 0396826 (53 #686)
  • [M1] Hisaichi Midorikawa, On certain irreducible representations for the real rank one classical groups, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 21 (1974), 435–459. MR 0364555 (51 #809)
  • [M2] Hisaichi Midorikawa, Schur orthogonality relations for certain non square integrable representations of real semisimple Lie groups, Tokyo J. Math. 8 (1985), no. 2, 303–336. MR 826991 (87g:22017),
  • [M3] Hisaichi Midorikawa, Schur orthogonality relations for nonsquare integrable representations of real semisimple linear group and its application, Representations of Lie groups, Kyoto, Hiroshima, 1986, Adv. Stud. Pure Math., vol. 14, Academic Press, Boston, MA, 1988, pp. 257–287. MR 1039840 (91g:22022)
  • [PW] F. Peter and H. Weyl, Die Vollständigkeit der primitiven Darstellungen einer geschlossenen kontinuierlichen Gruppe, Math. Annalen 97 737-755.
  • [Sc] I. Schur, Neue Begründung der Theorie der Gruppencharaktere, Sitzungsber. Preuss. Akad., 1905, 406-432.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 22D10, 22E46

Retrieve articles in all journals with MSC (2000): 22D10, 22E46

Additional Information

Robert W. Donley Jr.
Affiliation: Department of Mathematics, University of North Texas, Denton, Texas 76203

PII: S 0002-9939(01)06227-X
Received by editor(s): September 25, 2000
Published electronically: August 29, 2001
Additional Notes: This work was partially supported by NSF grant DMS-9627447
Communicated by: Rebecca Herb
Article copyright: © Copyright 2001 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia